When an individual perceives sensation or movement on the body without a physical explanation, he or she may be diagnosed with tactile hallucinations. Also known as somatic hallucinations, these sensations should not be confused with those that are related to a physical condition not yet diagnosted: tactile hallucinations are believed to be neurological symptoms, occurring as a result of neurological or brain-based dysfunction. Seven major causes of tactile hallucinations are narcolepsy, cocaine abuse, amphetamine abuse, phencyclidine abuse, methamphetamine abuse, Delirium tremens and so-called phantom limb pain. No matter their cause, hallucinations can be a debilitating symptom. A doctor should be contacted if any of these hallucinations occur.
Narcolepsy is a neurological disorder that causes people to fall asleep during the day unexpectedly. Usually, narcoleptic sleep episodes are not precipitated by tiredness, and can occur during any normal activities. People normally fall asleep and first enter the early stages of sleep, progress to the deeper stages and then enter rapid eye movement (REM) sleep. Sufferers of narcolepsy enter REM immediately after falling asleep which can cause tactile hallucinations due to irregular sleep patterns.
Another common physical cause of these hallucinations can be found in amputees, or individuals who have had a limb surgically removed. These patients can experience what's known as "phantom limb pain," the sensation that the missing limb is still there. Often such pain is described as a burning or tingling sensation, and is thought to be caused by the brain's attempts to "find" the missing appendage by sending pain signals to the injured nerves which once might have served the area.
Chemical abuse often causes hallucinations. Cocaine is a stimulant drug that can be easily abused because of its addictive qualities. It can be taken many ways including smoking, ingesting and snorting. In the first, or stimulant, stage of cocaine abuse, when users are not chemically dependent on the drug, hallucinations may occur.
Abuse of amphetamines, also known as speed, can cause this type of hallucination. Unlike in cocaine abuse, tactile hallucinations do not occur during the stimulation phase. The hallucinations are more likely to begin when excessive use or addiction to the drug has occurred.
Another cause of tactile hallucinations is phencyclidine (PCP) abuse. PCP is a dissociative drug that blocks brain signals. This drug has severe hallucinogenic affects and can be smoked, snorted or ingested. The affects of the drug are almost immediate. PCP often causes hallucinations which in turn can cause users to act in ways that are unpredictable or violent.
Methamphetamine, or crystal meth, is highly habit-forming and can induce psychosis in users. Crystal meth is a stimulant drug that is taken orally, snorted, smoked or ingested and has extremely high addictive qualities. The side effects of abuse can create the sensation of bugs crawling on the skin.
Delirium tremens, also known as "DTs," can also cause unexplained sensations. DTs are a type of delirium caused by alcohol withdrawal. When a person drinks heavily for a period of 10 years or more, withdrawal from alcohol can cause intense hallucinations.